AI Trained Computer Program Can Monitor Health Forums To Detect Adverse Drug Reactions

MedicalResearch.com Interview with:

Kavita Sarin, M.D., Ph.D.

Dr. Sarin

Kavita Sarin, M.D., Ph.D.
Assistant Professor of Dermatology
Stanford University Medical Center

MedicalResearch.com: What is the background for this study? What are the main findings? 

Response: Drug reactions occur in the majority of patients undergoing cancer therapies. Half of serious drug reactions are detected after market approval which can result in painful complications and interruption in therapy. Post-market drug surveillance platforms such as FDA monitoring rely on medical publications and physician reporting and take time to identify trends. We sought to determine if we could identify trends in patient discussions in internet health forums to more rapidly identify chemotherapeutic drug reactions. We chose skin reactions as a proof-of-principle because patients can more easily describe what they see on their skin.

Julia Ransohoff, a medical student, and Azadeh Nikfarham, an informatics postdoctoral fellow trained a computer to recognize when a patient undergoing anti-cancer treatment with PD-1 antagonists or EGFR-inhibitors described a drug reaction in their internet forum posts.

Continue reading

Trying Statins Again After Adverse Effect Linked To Lower Risk of Heart Attack

MedicalResearch.com Interview with:

Alexander Turchin, MD,MS Director of Quality in Diabetes Associate Professor, Harvard Medical School Brigham and Women's Hospital Boston, MA

Dr. Turchin

Alexander TurchinMD,MS
Director of Quality in Diabetes
Associate Professor, Harvard Medical School
Brigham and Women’s Hospital
Boston, MA

MedicalResearch.com: What is the background for this study?

Response: Cardiovascular disease is the # 1 cause of death in the U.S. and worldwide. Statins are some of the most effective medications available for prevention of cardiovascular events.

However, many patients stop statins, frequently because of adverse reactions. In our study we aimed to assess the risk-benefit balance of trying a statin again after experiencing an adverse reaction.

Continue reading